Banner - Hide this banner





Author Topic: problems with diclofenac  (Read 2825 times)

0 Members and 1 Guest are viewing this topic.

Offline patpalloon

  • SuperKNEEgeek
  • *****
  • Posts: 832
  • Liked: 6
problems with diclofenac
« on: May 01, 2006, 03:06:01 AM »
2 days post ACLR. Leg is aok but I've got severe abdo pain which I think is due to the nsaid diclofenac. I'm on paracetamol/codeine as well but have had this before with no problems. Anyone else have this problem?

Robin
LEFT KNEE: ACL and medial meniscal tear Sept 05.
Arthroscopy Jan 06.
Hamstring ACLR Apr 06.

RIGHT KNEE: meniscal tear 2008. Partial meniscectomy 2008 and again 2009.

Offline firefytinfemale

  • MICROgeek (<20 posts)
  • *
  • Posts: 11
  • Liked: 0
Re: problems with diclofenac
« Reply #1 on: May 01, 2006, 03:32:50 AM »
Have you tried an antacid or an acid preventer before the NSAID?  This may help.  I have reflux and can take NSAIDs but only if I take my Prilosec first. 

Good luck. 

Offline patpalloon

  • SuperKNEEgeek
  • *****
  • Posts: 832
  • Liked: 6
Re: problems with diclofenac
« Reply #2 on: May 01, 2006, 04:06:29 AM »
Thanks FFF.

I phoned the hospital and they said to stop the diclofenac and just continue with paracetamol/codeine. The abdominal cramps are wearing off.

Robin
LEFT KNEE: ACL and medial meniscal tear Sept 05.
Arthroscopy Jan 06.
Hamstring ACLR Apr 06.

RIGHT KNEE: meniscal tear 2008. Partial meniscectomy 2008 and again 2009.

Offline sezb

  • Forum Faithful
  • ****
  • Posts: 230
  • Liked: 0
  • Sister Sarah's lost her mind...
Re: problems with diclofenac
« Reply #3 on: May 01, 2006, 09:33:19 AM »
Hi,

Are you taking it at the same time as you eat some food..... I'm still taking diclofenac and have no problems with it, I stopped the paracetamol/codeine as I found this didn't work well for me. Isn't that weird?

Sez :)
ACL op R. knee 02/90
ACL op L. Knee 04/06 
(Yes went and did the other knee too - skiing again!)
Had enough of knees now!!!

Offline Doc79316

  • SuperKNEEgeek
  • *****
  • Posts: 1766
  • Liked: 1
  • OSCAR
Re: problems with diclofenac
« Reply #4 on: May 01, 2006, 09:39:57 AM »
Robin,

You may be better off staying well away from all NSAIDs if you're having stomach problems with Voltarol. If eating before you take them helps then maybe a lower dose or a different drug altogether may be in order.
I don't know much about this area - I'm lucky in as much as I can take just about anything with or without food without any problems.
Maybe it's worth speaking to your doctor about increasing the dose or changin your painkillers and satying off the anti-inflammatories altogether. Your doctor should be able to give you more options regarding this.

Take care,

Laura x
Left knee surgery
08/06/02-L/Release
13/08/03-Fulkerson TTT
05/06/05-Stabilisation & Medialisation/Tendon Transfer
13/01/06-Proximal Hamstring Superior Stabilisation
06/03/06-RSD/CRPS diagnosed
20/07/06 + 03/04/07-Excision of scar tissue
29/05/15-Arthroscopy
02/03/20-Left transfemoral amputation

Offline Leentje

  • SuperKNEEgeek
  • *****
  • Posts: 2114
  • Liked: 2
  • ER nursing rules !!!
Re: problems with diclofenac
« Reply #5 on: May 01, 2006, 11:25:27 AM »
Diclofenac is best taken after you've eaten somehting, but it is and stays an NSAID and they are never good for the stomach. Myy advice woul be "stop taking it" (as you've done).
Good luck

Helena
Bilat patellar malalignment/PFdysplasia
00/06/83 L wrist #
11/12/00 L knee LR + chondroplasty
21/08/02 L knee TTT
02/03/04 L knee stretched PCL
11/09/07 L ankle dislocation/medial avulsion #
25/05/09 L ankle medial avulsion # AGAIN!
05/06/13 R ankle dislocation

Offline belle9

  • Regular Poster
  • ***
  • Posts: 135
  • Liked: 0
  • User's Text
Re: problems with diclofenac
« Reply #6 on: May 01, 2006, 12:17:38 PM »
hi,
i started taking diclofenac but it didn't agree with my stomach so the GP swapped the perscription to arthrotec75 which is a combination of diclofenac (75mg) with misoprostol(200mg) which is supposed to protec your stomach however i don't feel it makes that much difference to the stomach pain but it does help with the joint pain.  I'm not sure what to do?
*Mal-alignment issues due to torsion or both femur and tibias
*Derotation osteotomy of right distal femur and distal tibia 12/04/11

Offline patpalloon

  • SuperKNEEgeek
  • *****
  • Posts: 832
  • Liked: 6
Re: problems with diclofenac
« Reply #7 on: May 01, 2006, 05:44:28 PM »
thanks for all your advice. I have spoke to the doctor who has advised stopping the diclofenac completely and continuing with the paracetamol (acetaminophen for the Americans!) and codeine. Luckily my leg hasn't really given me much problem at all. Had virtually no sleep last night due to the gut pains though, hopefully better tonight. I'm icing the knee for pain/swelling. Damned nsaids!

Robin
LEFT KNEE: ACL and medial meniscal tear Sept 05.
Arthroscopy Jan 06.
Hamstring ACLR Apr 06.

RIGHT KNEE: meniscal tear 2008. Partial meniscectomy 2008 and again 2009.

Offline ClimbingGirl

  • Regular Poster
  • ***
  • Posts: 89
  • Liked: 0
Re: problems with diclofenac
« Reply #8 on: May 01, 2006, 06:33:04 PM »
Hi Robin,
I had the most hideous stomach cramps whilst taking diclofenac - definately competed with the knee on the pain scales. Took me about a week to get them completely out of my system and for the cramps to completely go.  :(
Codeine will make you more contsipated than usual so I would perhaps ease off this if you can cope with just paracetamol as this will only add to your discomfort.
Hope you continue to improve!
CG  :)
Several L kneecap subluxations
R kneecap dislocation '00
Diagnostic scope Jan '06
R MPFL reconstruction & lateral release Mar '06
L MPFL reconstruction Dec '07

Offline patpalloon

  • SuperKNEEgeek
  • *****
  • Posts: 832
  • Liked: 6
Re: problems with diclofenac
« Reply #9 on: May 02, 2006, 10:20:31 AM »
Thanks Climbing Girl!

I agree - the hideous stomach cramps were far worse than the knee pain ever was. It'simproving now though I've stopped taking them. Good point about the constipation, I'll try good old plain paracetamol.

Only problem now is at Day 4 post op the knee is a bit more swollen. My Pt says it's a bit more swollen than she would like. They are going to loan me the cryo cuff which should help.

Robin
LEFT KNEE: ACL and medial meniscal tear Sept 05.
Arthroscopy Jan 06.
Hamstring ACLR Apr 06.

RIGHT KNEE: meniscal tear 2008. Partial meniscectomy 2008 and again 2009.

Offline Linds

  • SuperKNEEgeek
  • *****
  • *
  • Posts: 4097
  • Liked: 3
  • worry about what you can change!
    • Linney and Kitty's Website
Re: problems with diclofenac
« Reply #10 on: May 02, 2006, 11:04:31 AM »
I hope your stomach is feeling better now. I have never taken Diclofenac orally only used it topically in Pennsaid, but funnily enough it makes me sick to my stomach in that form TOO! The drug rep that gave my OS the samples couldnt' believe it. :P It's a nasty ol' drug.
Hope you are feeling better
Linds
1997 Scope RK
2002 LR RK
2002 Scope and hematoma evac RK
2004 LR LK
May 06 Fall from Horse, partial ACL tear and meniscus injury, Tibial plateau injury
2007 Scope, Plica Excision and Debride LK
2009/2010- Possibly Ankylosing Spondylitis?

Offline sezb

  • Forum Faithful
  • ****
  • Posts: 230
  • Liked: 0
  • Sister Sarah's lost her mind...
Re: problems with diclofenac
« Reply #11 on: May 02, 2006, 01:20:21 PM »
Hey, It's a bit strange, but after I said yesterday that I had been fine taking the diclofenac (for about 10 days now), last night I had bad stomach ache/cramps and haven't taken any today to see how I am without it...I'll see if I feel different then. I stopped the dihydrocodeine a while ago. I don't think I need it anymore anyway, I haven't got any pain at the moment. The stomach ache may just have been the husband's cooking!! No..... I feel fine this morning so I don't think it was!

Cheers,
Sez :)
ACL op R. knee 02/90
ACL op L. Knee 04/06 
(Yes went and did the other knee too - skiing again!)
Had enough of knees now!!!

Offline sarah81

  • Regular Poster
  • ***
  • Posts: 109
  • Liked: 0
Re: problems with diclofenac
« Reply #12 on: May 02, 2006, 02:31:10 PM »
Hi all

I was prescribed diclofenac, and have had trouble with it - stomach problems - even though I always took it with food. Also not sure it was that effective.

Sarah